Orthant tail dependence of multivariate extreme value distributions. (English) Zbl 1151.62041

Summary: The orthant tail dependence describes the relative deviation of upper- (or lower-) orthant tail probabilities of a random vector from similar orthant tail probabilities of a subset of its components, and can be used in the study of dependence among extreme values. Using the conditional approach, this paper examines the extremal dependence properties of multivariate extreme value distributions and their scale mixtures, and derives the explicit expressions of orthant tail dependence parameters for these distributions. Properties of the tail dependence parameters, including their relations with other extremal dependence measures used in the literature, are discussed. Various examples, involving multivariate exponential, multivariate logistic distributions and copulas of Archimedean type, are presented to illustrate the results.


62G32 Statistics of extreme values; tail inference
62H10 Multivariate distribution of statistics
62H20 Measures of association (correlation, canonical correlation, etc.)
62P05 Applications of statistics to actuarial sciences and financial mathematics
Full Text: DOI


[1] Arnold, B.C., Pareto distributions, (1983), International Cooperative Publishing House, Silver Spring MD · Zbl 1169.62307
[2] Buishand, T.A., Bivariate extreme-value data and the station-year method, J. hydrol., 69, 77-95, (1984)
[3] Y. Chan, H. Li, Tail dependence for multivariate t-copulas and its monotonicity, Insurance: Math. Economics, published online, 2007
[4] Coles, S.; Heffernan, J.; Tawn, J., Dependence measures for extreme value analyses, Extremes, 2, 4, 339-365, (2000) · Zbl 0972.62030
[5] Embrechts, P.; Lindskog, F.; McNeil, A., Modeling dependence with copulas and applications to risk management, (), 329-384, (Chapter 8)
[6] P. Hartmann, S. Straetmans, C. de Vries, Banking system stability: A cross-Atlantic perspective, ECB Working Paper # 527. http://www.ecb.int/pub/, 2005
[7] Finkenstädt, B.; Rootzén, H., Extreme values in finance, telecommunications, and the environment, (2004), Chapman & Hall/CRC New York
[8] Genest, C.; Rivest, L.-P., A characterization of gumbel’s family of extreme value distributions, Statist. probab. lett., 8, 207-211, (1989) · Zbl 0701.62060
[9] Heffernan, J.E.; Tawn, J.A., A conditional approach for multivariate extreme values, J. R. statist. soc. B, 66, 497-546, (2004) · Zbl 1046.62051
[10] Hsing, T.; Klüppelberg, C.; Kuhn, G., Dependence estimation and visualization in multivariate extremes with application to financial data, Extremes, 7, 2, 99-121, (2004) · Zbl 1090.62049
[11] Joag-Dev, K.; Proschan, F., Negative association of random variables, with applications, Ann. statist., 11, 286-295, (1983) · Zbl 0508.62041
[12] Joe, H., Multivariate models and dependence concepts, (1997), Chapman & Hall London · Zbl 0990.62517
[13] Joe, H.; Hu, T., Multivariate distributions from mixtures of MAX-infinitely divisible distributions, J. multivariate anal., 57, 240-265, (1996) · Zbl 0863.62047
[14] C. Klüppelberg, G. Kuhn, L. Peng, Multivariate tail copula: Modeling and estimation, Technical Report 468, Center for Mathematical Sciences, Munich University of Technology. http://epub.ub.uni-muenchen.de/, 2006
[15] Kotz, S.; Balakrishnan, N.; Johnson, N.L., Continuous multivariate distributions, (2000), Wiley & Sons New York · Zbl 0946.62001
[16] H. Li, Tail dependence of multivariate Pareto distributions, WSU Mathematics Technical Report 2006-6. http://www.math.wsu.edu/TRS/, 2006
[17] H. Li, Tail dependence comparison of survival Marshall-Olkin copulas, Methodol. Comput. Appl. Probab., published online, 2007 · Zbl 1142.62035
[18] H. Li, Y. Sun, Tail dependence of heavy-tailed scale mixtures of multivariate distributions, WSU Mathematics Technical Report 2007-5. http://www.math.wsu.edu/TRS/, 2007 · Zbl 1179.62076
[19] Li, H.; Xu, S.H., On the dependence structure and bounds of correlated parallel queues and their applications to synchronized stochastic systems, J. appl. probab., 37, 1020-1043, (2000) · Zbl 0981.60087
[20] Marshall, A.W.; Olkin, I., A multivariate exponential distribution, J. amer. statist. assoc., 62, 30-44, (1967) · Zbl 0147.38106
[21] Marshall, A.W.; Olkin, I., Families of multivariate distributions, J. amer. statist. assoc., 83, 834-841, (1988) · Zbl 0683.62029
[22] Martins, A.P.; Ferreira, H., Measuring the extremal dependence, Statist. probab. lett., 73, 99-103, (2005) · Zbl 1065.62092
[23] Nelsen, R., An introduction to copulas, (2006), Springer New York · Zbl 1152.62030
[24] Resnick, S., Extreme values, regularly variation, and point processes, (1987), Springer New York
[25] Rootzén, H.; Tajvidi, N., Multivariate generalized Pareto distributions, Bernoulli, 12, 5, 917-930, (2006) · Zbl 1134.62028
[26] Schmid, F.; Schmidt, R., Multivariate conditional versions of spearmans rho and related measures of tail dependence, J. multivariate anal., 98, 1123-1140, (2007) · Zbl 1116.62061
[27] Schmidt, R., Tail dependence for elliptically contoured distributions, Math. methods oper. res., 55, 301-327, (2002) · Zbl 1015.62052
[28] Shaked, M.; Shanthikumar, J.G., Stochastic orders, (2007), Springer New York
[29] Tiago de Oliveira, J., Structure theory of bivariate extremes, extensions, Est. mat., estat. e econ., 7, 165-195, (1962-63)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.